Printer Friendly

Peripheral nerve injury caused by misuse of elastic stockings.

A 55-year-old woman with acoustic schwannoma was scheduled for craniotomy. She had a past history of hypertension but no history of neuropathy, diabetes mellitus or peripheral vascular disease. On the day of surgery, she wore elastic stockings (Comprinet[R] pro, BSN Medical, Germany) in the ward. Intermittent pneumatic compression was applied to her legs in the operating room. Anaesthesia was induced with propofol and fentanyl and maintained with nitrous oxide, sevoflurane and fentanyl. After anaesthesia was induced, an elastic stocking applied to the right leg was rolled up once to the level of the calf for arterial catheterisation of the right dorsalis pedis artery and then returned to the level of the ankle. The stocking was placed just around the heel (Figure 1A). The pressure waveform of the right dorsalis pedis artery was seen on the monitor throughout the procedure. During anaesthesia, however, the right elastic stocking accidentally slipped from the heel to the right calf, resulting in persistent compression of the calf, which was detected only at the end of surgery, which lasted about 13 hours.

Purpura was found around the right calf with oedema distal to the site of compression (Figure1B). However, the right foot was warm and pulsation was present in the dorsalis pedis artery at that time. After emergence from anaesthesia, she complained of pain, numbness and weakness. She complained in particular of dull pain in the distribution of the right saphenous nerve. On the following day, the oedema was reduced and the numbness and weakness had disappeared. The oedema disappeared completely on postoperative day 11. The slight dull pain persisted even after the purpura began to fade.

[FIGURE 1 OMITTED]

Our clinical diagnosis was a peripheral nerve injury, although no neurological examinations or tests were performed. Fortunately, on day 22 she began walking and by day 37, the dull pain had almost disappeared. On day 45, although there was wristband-shaped pigmentation on her right leg (Figure 1C) she was discharged from the hospital.

There are a few reports of complications associated with use of elastic stockings. Merret and Hanel (1) reported two cases of ischaemic necrosis and ulcer of the forefoot. The authors speculated that unexpectedly high pressures accidentally applied to the leg might have been responsible for these symptoms. In another report by Thomas et al (2), four patients with insulin-dependent diabetes mellitus developed heel ulceration while wearing anti-embolism stockings after major surgery. The authors concluded that the combination of vascular disease and neuropathy should preclude the use of stockings in patients with long-standing diabetes. The manufacturers of stockings also stress the importance of correct application to ensure suitable pressure, a gradual increase in compression pressure with maximum compression of 18 mmHg at the ankle in order to prevent complications.

In our case, we were unaware of the compression around her right leg by the slipped and tangled stocking. Since her legs were covered by sheets during surgery, we did not know how long her right leg was constricted by the stocking. However, her symptoms and signs suggested that the compression lasted for at least several hours, resulting in injury, especially to the saphenous nerve.

We recommend that instructions on how to apply elastic stockings should be followed correctly and inadvertent compression of the calf, heel or foot should be avoided.

References

(1.) Merret ND, Hanel KC. Ischaemic complications of graduated compression stockings in the treatment of deep venous thrombosis. Postgrad Med J 1993; 69:232-234.

(2.) Kay TAW, Martin FI. Heel ulcers in patients with long-standing diabetes who wear antiembolism stockings. Med J Aust 1986; 145:290-291.

H. HIRATE

K. SOBUE

T TSUDA

H. KATSUYA

Nagoya, Japan
COPYRIGHT 2007 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Correspondence
Author:Hirate, H.; Sobue, K.; Tsuda, T.; Katsuya, H.
Publication:Anaesthesia and Intensive Care
Article Type:Clinical report
Geographic Code:9JAPA
Date:Apr 1, 2007
Words:604
Previous Article:"Torted" reservoir bag: an unusual cause for 'cannot ventilate' situation.
Next Article:A simple technique for oesophageal stethoscopy.
Topics:


Related Articles
Elastic to prevent DVT complications.
Peripheral nerve injuries and repair in the upper extremity.
Long-term neurological complications associated with surgery and peripheral nerve blockade: outcomes after 1065 consecutive blocks.
Another benefit of ultrasound imaging in anaesthesia.
Re: Long-term neurological complications associated with surgery and peripheral nerve blockade: outcomes after 1065 consecutive blocks.

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters